Wisconsin, 2015Hail in Wisconsin, August 2, 2015
August 2, 2015 · NWS GRB · 6 events in 1 county or zone
A thunderstorm that rapidly intensified over central Wisconsin dropped large hail, up to two inches in diameter, in and around Merrill as it moved across southern Lincoln County. Hail completely covered the ground in some locations.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm that rapidly intensified over central Wisconsin dropped large hail, up to two inches in diameter, in and around Merrill as it moved across southern Lincoln County. Hail completely covered the ground in some locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 1, 9:43 PM CST, 2 hours 22 minutes earlier.
Area forecast discussion, Aug 1, 9:43 PM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
1043 PM CDT SAT AUG 1 2015
UPDATED AVIATION PORTION FOR 06Z TAF ISSUANCE
.SHORT TERM...TONIGHT AND SUNDAY
ISSUED AT 356 PM CDT SAT AUG 1 2015
AFTER A RATHER TRANQUIL EVENING...FORECAST QUICKLY GETS
INTERESTING AS NORTHWESTERLY FLOW REGIME BRINGS SHORTWAVE IMPULSES
SOUTHEAST TOWARD THE WESTERN GREAT LAKES OVERNIGHT...FOLLOWED BY
PRIMARY SHORTWAVE TROUGH AND ASSOCIATED COLD FRONT SUNDAY
AFTERNOON INTO EARLY SUNDAY EVENING.
SURFACE ANALYSIS LATE THIS AFTERNOON INDICATED DEVELOPING SURFACE
LOW PRESSURE OVER THE DAKOTAS WITH A DEVELOPING WARM FRONT
EXTENDING SOUTHEAST ACROSS SOUTHERN MINNESOTA INTO NORTHERN IOWA.
RATHER PRONOUNCED MOISTURE GRADIENT ACROSS SOUTHWEST WISCONSIN.
DEEP MIXING ACROSS CENTRAL WISCONSIN ALLOWED SURFACE DEWPOINT TO
FALL INTO THE MID 40S WEST OF THE FOX VALLEY...WHILE SURFACE
DEWPOINTS ACROSS IOWA HAVE BEEN STEADILY CLIMBING TO AROUND 70F.
WATER VAPOR IMAGERY SHOWS DISTINCT SHORTWAVE IMPULSE MOVING ESE
ACROSS SOUTHERN NORTHERN DAKOTA INTO EASTERN SOUTH DAKOTA WITH
MODEST CONVECTION ONGOING MOST OF THE DAY OVER NORTHEAST
NEBRASKA. FURTHER TO THE NORTH OVER CENTRAL AND SOUTHERN
MINNESOTA...NEAR LEADING EDGE OF STEEPER MID-LEVEL LAPSE RATES
...MID-LEVEL AC HAS BEEN DEVELOPING AND SPREADING EASTWARD ACROSS
THE NORTHERN MISSISSIPPI RIVER VALLEY. SHORT RANGE MODEL GUIDANCE
FOR THE NEXT 12 TO 15 HOURS CONTINUES TO STRUGGLE ON HOW
CONVECTION WILL EVOLVE THIS EVENING UPSTREAM OVER PARTS OF
MINNESOTA AND IOWA. OVERALL CONSENSUS OF THE GUIDANCE SUGGESTS
SCATTERED TO BROKEN CONVECTION SHOULD DEVELOP AHEAD OF
AFOREMENTIONED SHORTWAVE IMPULSE OVER CENTRAL OR SOUTHERN
MINNESOTA THEN PUSH EAST OR SOUTHEAST INTO CENTRAL WISCONSIN AFTER
MIDNIGHT. 12Z NAM AND GFS HAD THE GENERAL IDEA ON THIS EVOLUTION.
HOWEVER...SOME OF THE HIGHER RESOLUTION WRF RUNS HAVE BEEN
INSISTENT ON DEVELOPING CONVECTION A BIT FURTHER NORTH ACROSS
NORTH CENTRAL MINNESOTA...THEN MOVING IT EAST SOUTHEAST ACROSS THE
NORTHERN HALF OF THE FORECAST AREA BETWEEN ABOUT 08Z AND 12Z
SUNDAY MORNING. GIVEN THE UNCERTAINTY ON THE LOCATION OF PRIMARY
CONVECTIVE DEVELOPMENT OVERNIGHT...CONTINUED A BROAD BRUSH HIGH-
END CHANCE POPS ACROSS THE ENTIRE FORECAST AREA AFTER MIDNIGHT. IT
STILL APPEARS THAT THE STRONGEST CONVECTIVE ACTIVITY SHOULD REMAIN
WEST OF THE FORECAST AREA OVER SOUTHERN MINNESOTA...IN THE
VICINITY OF THE STEEPER MID-LEVEL LAPSE RATES...STRONGER LOW-LEVEL
SOUTHWESTERLY WAA AND DEEPER MOISTURE. BY 12Z-14Z SUNDAY MORNING
THE CONVECTION SHOULD BE EXITING THE EASTERN PORTION OF THE
FORECAST AREA AS THE 850 MB WINDS VEER WESTERLY IN THE WAKE OF THE
INITIAL SHORTWAVE IMPULSE.
DURING THE REMAINDER OF THE MORNING AND PERHAPS INTO THE EARLY
AFTERNOON...THERE COULD BE A LULL IN THE ACTIVITY BEFORE PRIMARY
SHORTWAVE TROUGH AND COLD FRONT IMPINGE ON THE FORECAST AREA.
CONSENSUS OF THE MODEL GUIDANCE SUGGESTS SURFACE LOW PRESSURE TO
STRENGTHEN SOMEWHAT ON THE FRONTAL BOUNDARY SOMEWHERE OVER EASTERN
OR EASTCENTRAL WISCONSIN DURING THE AFTERNOON AS UPPER-LEVEL
TROUGH APPROACHES. RATHER IMPRESSIVE SOUTHERLY SURGE OF COOLER AND
DRIER AIR BY LATE IN THE AFTERNOON...WITH NOTABLE FRONTOGENTIC
FORCING ALONG AND AHEAD OF THE COLD FRONT FROM EAST-CENTRAL
WISCONSIN TO CENTRAL LOWER MICHIGAN. IF THE MORNING CONVECTION IS
RATHER LIMITED AND WE ARE ABLE TO DESTABILIZE DURING THE LATE
MORNING INTO THE EARLY AFTERNOON...CERTAINLY POTENTIAL FOR STRONG
TO SEVERE STORMS TO DEVELOP ALONG THE COLD FRONT BY MID-AFTERNOON.
THE OPERATIONAL NAM AND GFS AS WELL AS THE HIGHER RESOLUTION WRF
RUNS SUGGEST CONVECTION TO DEVELOP SOMEWHERE OVER EASTERN OR
NORTHEASTERN WISCONSIN BY 19-21Z AND THEN MOVE SE ACROSS THE FOX
VALLEY AND LAKE SHORE THEREAFTER. IF THE EARLIER MORNING
CONVECTION PERSISTS LATER INTO THE MORNING...RECOVERY WILL LIKELY
BE SLOWER WITH THE NEW CONVECTIVE DEVELOPMENT MORE LIKELY TO
DEVELOP OVER THE SOUTHERN FOX VALLEY. WILL HAVE TO WAIT AND SEE
HOW THINGS EVOLVE SUNDAY MORNING. PER SPC DAY2 OUTLOOK...IF STORMS
CAN GET GOING SUNDAY AFTERNOON...DEEP LAYER AND 0-3 SHEAR IN
CONCERT WITH ROBUST FRONTAL FORCING AND INSTABILITY COULD
GENERATE LINEAR MCS CAPABILITY OF DAMAGING WINDS OVER THE
SOUTHERN FOX VALLEY.
.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY
ISSUED AT 356 PM CDT SAT AUG 1 2015
UPPER LEVEL LOW WILL DRIFT FROM HUDSON/S BAY SUNDAY
NIGHT TO SOUTHERN QUEBEC WEDNESDAY. AS IT DOES SO IT WILL PRODUCE
A NORTHWEST CYCLONIC FLOW ACROSS NORTHERN GREAT LAKES AND BRING A
RETURN TO BELOW NORMAL TEMPERATURES.
ANY REMAINING SHOWER OR THUNDERSTORM ACTIVITY ASSOCIATED WITH THE
COLD FRONT MOVING ACROSS WISCONSIN SUNDAY AFTERNOON AND EVENING
SHOULD EXIT THE AREA BY MIDNIGHT OR SO. BREEZY...COOLER WEATHER
FOR MONDAY WITH A CHANCE OF A SHOWER IN THE NORTH DURING THE
AFTERNOON AND EVENING WITH COLD CYCLONIC UPPER FLOW AND SURFACE
HEATING. ANOTHER CHANCE FOR SHOWERS TUESDAY AS A SURFACE TROUGH
MOVES BY WITH SOME ADDITIONAL COOL AIR ALOFT.
WEDNESDAY SHOULD BE DRY AND PLEASANT.THURSDAY THROUGH FRIDAY
SHOULD BE MAINLY DRY THOUGH THE GFS SUGGESTS THAT WARM ADVECTION
AHEAD OF A SURFACE WAVE MOVING ACROSS THE MIDWEST COULD BRING
SHOWERS TO THE SOUTHWEST HALF OF OUR FORECAST AREA. KEPT IN A
CHANCE OF SHOWERS FOR THURSDAY AND FRIDAY BUT WOULD NOT BE
SURPRISED IF IT STAYS DRY.
&&
.AVIATION...FOR 06Z TAF ISSUANCE
ISSUED AT 1029 PM CDT SAT AUG 1 2015
PCPN TRENDS ARE UNCERTAIN OVERNIGHT...AS A LACK OF MOISTURE AND
SOME CAPPING HAS PREVENTED TSTM DEVELOPMENT THIS EVENING.
HOWEVER...STARTING TO SEE ISOLD CONVECTION OCCURRING IN NW/WC WI.
MODELS ARE TENDING TO FAVOR THE BEST PCPN CHANCES OVER NORTHERN WI
OVERNIGHT...SO WILL LEAN THAT DIRECTION AND PULL BACK ON THE TEMPO
GROUPS FOR TSTMS FARTHER SOUTH. THE OVERNIGHT/EARLY SUNDAY
CONVECTION SHOULD MOVE OUT OR DIMINISH...BUT ADDITIONAL TSTM
DEVELOPMENT IS ANTICIPATED OVER MAINLY NE/EC WI WI DURING THE MID
TO LATE AFTERNOON AS A COLD FRONT MOVES THROUGH. A FEW OF THE LATE
DAY STORMS MAY BE STRONG TO SEVERE.
LLWS LOOKS BORDERLINE OR VERY BRIEF OVERNIGHT...SO WILL ONLY
CONTINUE TO MENTION IT AT AUW/CWA.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM.....ESB
LONG TERM......RDM
AVIATION.......KIECKBUSCH
Hazardous weather outlook, Aug 1, 2:02 PM CST, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
302 PM CDT SAT AUG 1 2015
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-022015-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
302 PM CDT SAT AUG 1 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.
.DAY ONE...TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. A FEW STORMS IN
NORTHERN AND CENTRAL WISCONSIN COULD PRODUCE GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY
THERE IS A GOOD CHANCE OF THUNDERSTORMS SUNDAY AS A COLD FRONT
MOVES ACROSS THE REGION. SOME WILL PRODUCE GUSTY WINDS. THERE IS
A SLIGHT CHANCE OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON AND
EVENING MAINLY ACROSS EAST CENTRAL WISCONSIN. WIND DAMAGE IS THE
PRIMARY THREAT FROM THESE STORMS. THERE IS A CHANCE OF THUNDERSTORMS
THURSDAY OR FRIDAY. THEY ARE NOT EXPECTED TO BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
LMZ521-522-541>543-022015-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
302 PM CDT SAT AUG 1 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.
.DAY ONE...TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS LATE TONIGHT. SOME COULD
PRODUCE GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY
THERE IS A GOOD CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON AND
EVENING AS A COLD FRONT MOVES ACROSS THE REGION. A FEW SEVERE
THUNDERSTORMS WITH STRONG WINDS ARE POSSIBLE. THERE IS A ALSO A
CHANCE OF THUNDERSTORMS THURSDAY OR FRIDAY. THEY ARE NOT EXPECTED
TO BE SEVERE.
ESB/RDM
In the hours before
Special weather statement, Aug 1, 11:16 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1216 AM CDT SUN AUG 2 2015
WIZ018-020600-
LINCOLN WI-
1216 AM CDT SUN AUG 2 2015
...SPECIAL WEATHER STATEMENT...
AT 1216 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CHELSEA...OR 8 MILES NORTHEAST OF MEDFORD...MOVING EAST AT 30
MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
NEW WOOD WILDLIFE AREA AROUND 1245 AM CDT.
MERRILL AND COUNCIL GROUNDS STATE PARK AROUND 100 AM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE IRMA...OTIS AND BILL
CROSS RAPIDS WILDLIFE AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4535 9004 4541 8964 4514 8959 4513 9004
TIME...MOT...LOC 0516Z 263DEG 27KT 4523 9022
KURIMSKI
Special weather statement, Aug 1, 11:21 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1221 AM CDT SUN AUG 2 2015
WIZ018-020600-
LINCOLN WI-
1221 AM CDT SUN AUG 2 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LINCOLN COUNTY UNTIL
100 AM CDT...
AT 1221 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CHELSEA...OR 8 MILES NORTHEAST OF MEDFORD...MOVING EAST AT 30
MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
NEW WOOD WILDLIFE AREA AROUND 1255 AM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE IRMA...OTIS AND BILL
CROSS RAPIDS WILDLIFE AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4535 9004 4541 8964 4514 8959 4513 9004
TIME...MOT...LOC 0521Z 261DEG 25KT 4523 9024
KURIMSKI
Hail, Lincoln
- When
- August 2, 12:05 AM CST
- Where
- Lincoln County, 8.83 mi WNW of Corning
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 45.180, -89.990
Thunderstorms dropped 2 inch hail about 15 miles west of Merrill. A picture from the social media page of a Wausau television station showed hail larger than a golf ball.
Hail, Lincoln
- When
- August 2, 12:17 AM CST
- Where
- Lincoln County, 4.17 mi N of Corning
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 45.180, -89.840
Ping pong ball size hail fell west of Merrill.
Hail, Lincoln
- When
- August 2, 12:25 AM CST
- Where
- Lincoln County, 0.97 mi W of Merrill
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 45.180, -89.700
Half dollar size hail fell in Merrill.
Hail, Lincoln
- When
- August 2, 12:28 AM CST
- Where
- Lincoln County, Merrill
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 45.180, -89.680
Quarter size hail fell in Merrill.
Hail, Lincoln
- When
- August 2, 12:40 AM CST
- Where
- Lincoln County, 1.65 mi E of Merrill
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 45.178, -89.646
Half dollar size hail fell at the intersection of Highways 64 and 51.
Hail, Lincoln
- When
- August 2, 12:55 AM CST
- Where
- Lincoln County, 4.85 mi SE of Merrill
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 45.130, -89.610
Penny size hail fell southeast of Merrill.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Rip Current in Guam, August 2 to 9, 20152 deaths · 42 injured · $21 million · 2 events
- Tornado and Hail in Illinois, August 2, 20152 deaths · 20 injured · $1.0 million · EF1 · 33 events
- Hail and Damaging Winds in Michigan, August 2, 20152 injured · $72 million · 4.5 in hail · 35 events
- Strong Wind in Indiana, August 2, 20151 death · 4 injured · 1 event
- Tornado and Hail in Michigan, August 2, 2015$81,000 · EF1 · 61 events
- Tornadoes and Hail in Iowa, August 2, 2015$355,000 · EF1 · 24 events
- Hail in Nebraska, August 2, 2015$2.1 million · 1 in hail · 2 events
- Hail and Damaging Winds in Wisconsin, August 2, 2015$203,000 · 4 in hail · 29 events
- Hail and Damaging Winds in Wisconsin, August 2, 2015$56,000 · 3.75 in hail · 51 events
- Hail and Damaging Winds in Michigan, August 2, 2015$155,000 · 1 in hail · 10 events
- Flash Flooding in Utah, August 2 to 3, 2015$50,000 · 2 events
- Hail and Damaging Winds in Michigan, August 2, 2015$21,000 · 1.5 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598782, 598785, 598787, 598788, 598790, 598791.